To the Editor.—
Since the first report of a circulating antipenicillin antibody by Ley et al1 in 1958, more than 20 cases of immunohemolytic anemia due to antipenicillin antibodies have been reported. In most cases, the antibody was an IgG related to prolonged high-dose penicillin therapy,2 and, although several of the hemolytic episodes were severe, there have been no reported deaths directly attributable to penicillin-induced hemolysis. We report here a case of circulatory collapse and death in a patient with Coombs-positive hemolytic anemia and circulating antipenicillin antibodies.
Report of a Case.—
A 54-year-old woman was hospitalized with cellulitis, fever, aseptic meningitis, a peripheral embolic phenomenon, and dehydration. On admission, the hematocrit value was 31%; hemoglobin level, 10.1 g/dL; and WBC count, 15,600/cu mm, with a left shift. The patient initially received aqueous penicillin G, 3 million units intravenously (IV) every four hours. After rehydration, the hematocrit value was